Alert archive / Utah / Flash Flood Warnings in 2013
Flash Flood Warning 69, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Aug 28, 2013, 12:13 PM MDT for Carbon County, Emery County, Utah. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 28, 2013, 12:13 PM MDT (18:13 UTC)
- Expired
- Aug 28, 2013, 3:15 PM MDT
- In force
- 3 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
Counties Carbon County, UT, Emery County, UT
The radar
The Salt Lake City radar (KMTX), 231 km from the middle of the area, began a volume at 18:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 112 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 6.2 hours before the alert went out and 162 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 62 J/kg
- Mixed-layer CIN
- -228 J/kg
- Mixed-layer LCL
- 1646 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 92 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
269
WGUS55 KSLC 281813
FFWSLC
UTC007-015-282115-
/O.NEW.KSLC.FF.W.0069.130828T1813Z-130828T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1213 PM MDT WED AUG 28 2013
THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SOUTHWESTERN CARBON COUNTY IN UTAH
NORTHWESTERN EMERY COUNTY IN UTAH
* UNTIL 315 PM MDT
* AT 1210 PM MDT...DOPPLER RADAR INDICATED THAT HEAVY RAINFALL HAS
BEEN FALLING OVER THE SEELEY BURN SCAR. RADAR ESTIMATES INDICATE
THAT 0.35 INCHES OF RAINFALL HAS FALLEN ON THE BURN SCAR OVER
THE PAST HOUR.
IT IS EXPECTED THAT THIS AMOUNT OF RAINFALL WILL RESULT IN FLASH
FLOODING AND A DEBRIS FLOW WHICH WILL IMPACT THE HUNTINGTON POWER
PLANT LOCATED JUST UPSTREAM OF THE TOWN OF HUNTINGTON. DEBRIS AND
ASH MAY ALSO IMPACT THE HUNTINGTON/CLEVELAND IRRIGATION COMPANY.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CLEAR
CREEK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3940 11120 3963 11122 3965 11113 3945 11106
3935 11095 3930 11100
$$
HOSENFELD3 follow-up statements
957
WGUS75 KSLC 281944
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
144 PM MDT WED AUG 28 2013
UTC007-015-282115-
/O.CON.KSLC.FF.W.0069.000000T0000Z-130828T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CARBON UT-EMERY UT-
144 PM MDT WED AUG 28 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 PM MDT FOR
NORTHWESTERN EMERY AND SOUTHWESTERN CARBON COUNTIES...
AT 132 PM MDT...DOPPLER RADAR INDICATED THAT ANOTHER ROUND OF HEAVY
RAINFALL HAS BEEN FALLING OVER THE SEELEY BURN SCAR. THIS WILL
INCREASE THE POTENTIAL FOR DEBRIS FLOWS TO OCCUR ON HUNTINGTON CREEK
AND OUT OF THE SIDE CANYONS.
DEBRIS FLOWS AND FLASH FLOODING WILL LIKELY CROSS SR31 AND IMPACT
AREAS DOWNSTREAM ON HUNTINGTON CREEK INCLUDING THE HUNTINGTON POWER
PLANT AND HUNTINGTON CLEVELAND IRRIGATION COMPANY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3940 11120 3963 11122 3965 11113 3945 11106
3935 11095 3930 11100
$$
PW123
WGUS75 KSLC 282033
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
233 PM MDT WED AUG 28 2013
UTC007-015-282115-
/O.CON.KSLC.FF.W.0069.000000T0000Z-130828T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CARBON UT-EMERY UT-
233 PM MDT WED AUG 28 2013
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 315 PM MDT FOR
NORTHWESTERN EMERY AND SOUTHWESTERN CARBON COUNTIES...
AT 226 PM MDT...DOPPLER RADAR INDICATED THAT HEAVY RAINFALL HAS
ENDED OVER THE SEELEY BURN SCAR BUT A FLASH FLOOD AND DEBRIS FLOW
WAS REPORTED MOVING DOWN HUNTINGTON CANYON CREEK.
THIS DEBRIS FLOW AND FLASH FLOOD WILL IMPACT AREAS DOWNSTREAM ON
HUNTINGTON CREEK INCLUDING THE HUNTINGTON POWER PLANT AND HUNTINGTON
CLEVELAND IRRIGATION COMPANY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
&&
LAT...LON 3940 11120 3963 11122 3965 11113 3945 11106
3935 11095 3930 11100
$$
PW213
WGUS75 KSLC 282117
FFSSLC
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
317 PM MDT WED AUG 28 2013
UTC007-015-282124-
/O.EXP.KSLC.FF.W.0069.000000T0000Z-130828T2115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
CARBON UT-EMERY UT-
317 PM MDT WED AUG 28 2013
...THE FLASH FLOOD WARNING WILL EXPIRE AT 315 PM MDT FOR NORTHWESTERN
EMERY AND SOUTHWESTERN CARBON COUNTIES...
A DEBRIS FLOW CLOSED SR31 IN HUNTINGTON CANYON BUT RUNOFF FROM
EARLIER PRECIPITATION HAS NOW DIMINISHED. THEREFORE... THE FLASH
FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE. MONITOR NOAA WEATHER RADIO
OR LOCAL TELEVISION OR RADIO FOR THE LATEST WEATHER INFORMATION.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
LAT...LON 3940 11120 3963 11122 3965 11113 3945 11106
3935 11095 3930 11100
$$
PWWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 9:30 AM MDT, 2 hours 43 minutes earlier.
Area forecast discussion, Aug 28, 9:30 AM MDT, 2 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SALT LAKE CITY UT 930 AM MDT WED AUG 28 2013 .SYNOPSIS...SOMEWHAT DRIER AIR WILL MOVE INTO THE INTERMOUNTAIN WEST TODAY AND THURSDAY AS HIGH PRESSURE BUILDS OVER THE REGION. DEEPER MOISTURE IS EXPECTED TO MOVE INTO SOUTHERN UTAH BEGINNING FRIDAY...THEN INTO NORTHERN UTAH FOR THE BEGINNING OF NEXT WEEK. && .DISCUSSION...MOSTLY SUNNY SKIES ARE IN PLACE ACROSS MUCH OF UTAH AND SOUTHWEST WYOMING THIS MORNING...PERHAPS ONE OF THE SUNNIER MORNINGS IN THE PAST WEEK. THE ONLY LOCATION WITH SIGNIFICANT CLOUD COVER AS OF 15Z IS CENTRAL UTAH...WHICH APPEARS TO BE MOSTLY MID- LEVEL CLOUDS LEFT OVER FROM YESTERDAYS CONVECTION. THE RIDGE OF HIGH PRESSURE THAT HAS BEEN OVER THE CENTRAL CONUS WILL BEGIN TO SPREAD WESTWARD TODAY...CREATING SOMEWHAT DRIER AND MORE STABLE CONDITIONS OVER THE INTERMOUNTAIN WEST TODAY AND TOMORROW. THAT SAID...ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS SHOULD STILL BE POSSIBLE TODAY...WITH INITIATION MOSTLY EXPECTED OVER THE HIGHER TERRAIN. SATELLITE AND SOUNDINGS INDICATE PRECIPITABLE WATER VALUES OF GENERALLY 0.8 TO 1.1 INCHES OVER UTAH THIS MORNING...WITH LOWER VALUES OF 0.4 TO 0.7 INCHES OVER COLORADO. THIS DRIER AIR IS EXPECTED TO INTRUDE A BIT INTO UTAH OVER THE NEXT DAY OR TWO...WITH THE GFS INDICATING PW VALUES LOWERING TO 0.7-0.9 INCHES STATEWIDE BY 00Z FRIDAY. COMBINED WITH THE STRENGTHENING RIDGE...COVERAGE OF THUNDERSTORMS SHOULD BE ON A DOWNWARD TREND THROUGH THURSDAY. IT SOUNDS LIKE MODELS HAVE BEEN SOMEWHAT INCONSISTENT ABOUT TIMING THE RETURN OF MOISTURE FROM THE SOUTH IN THE LATTER HALF OF THE FORECAST...PARTICULARLY OVER THE WEEKEND. CURRENTLY...BOTH THE GFS AND ECMWF INDICATE DEEP MOISTURE RETURNING TO SOUTHERN UTAH BEGINNING FRIDAY AND INTO THE WEEKEND...WITH THE NORTHERN HALF OF THE CWA STAYING DRIER THROUGH THE WEEKEND. WILL SEE IF THE 12Z MODELS HOLD ONTO THAT IDEA...POSSIBLY ALLOWING THAT SOLUTION TO BE MORE HEAVILY LEANED UPON IN THE AFTERNOON PACKAGE. ISSUED AN UPDATE THIS MORNING TO REDUCE CLOUD COVER ACROSS ALL BUT CENTRAL UTAH...ELIMINATE MENTIONABLE POPS THROUGH THE MORNING HOURS...AND INTRODUCE PATCHY FOG IN THE WASATCH MOUNTAIN VALLEYS. THE FORECAST FOR THIS AFTERNOON LOOKS GOOD AND NO FURTHER UPDATES ARE ANTICIPATED THIS MORNING. && .AVIATION...THERE IS A 30 PERCENT CHANCE OF SHOWERS AND THUNDERSTORMS IMPACTING THE SLC TERMINAL THIS AFTERNOON...WITH GUSTY ERRATIC WINDS BEING THE MOST LIKELY IMPACT. OTHERWISE...SURFACE WINDS ARE EXPECTED TO REMAIN SOUTHERLY THROUGH THE DAY...LIKELY BECOMING GUSTY BETWEEN 15Z AND 18Z. THAT SAID...THERE IS A SLIGHT CHANCE OF A LAKE BREEZE...WHICH COULD SWITCH WINDS TO NORTHWESTERLY BETWEEN 21Z AND 00Z. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...NONE. WY...NONE. && SCHOENING FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION VISIT... HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Aug 28, 2:46 AM MDT, 9 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 246 AM MDT WED AUG 28 2013 UTZ001>016-019>021-517-518-WYZ021-291300- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 246 AM MDT WED AUG 28 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST. BRIEF HEAVY RAIN...LIGHTNING...AND GUSTY WINDS CAN BE EXPECTED WITH ANY STORMS WHICH DEVELOP. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY WARMER WEATHER AND MORE ISOLATED THUNDERSTORMS IS ANTICIPATED THURSDAY. A RETURN OF MORE WIDESPREAD THUNDERSTORMS IS FORECAST FRIDAY THROUGH EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. ROGOWSKI FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 7:45 PM MDT | Areal Flood Advisory | SLC | Utah | 60 min |
| Aug 28, 3:15 PM MDT | Special Weather Statement | SLC | 45 min | |
| Aug 28, 3:38 PM MDT | Severe Thunderstorm Warning | SLC | Tooele | 37 min |
| Aug 28, 4:57 PM MDT | Flash Flood Warning | SLC | Kane, Washington | 3 hr |
Nearby
Flash Flood Warnings in Utah, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.